New York, 2001

Heavy Snow in New York, February 8, 2001

February 8, 2001 · NWS BGM · 2 events in 2 counties and zones

A west to east aligned warm front moved slowly north across upstate New York on the eighth. Higher terrain and cooler temperatures, as well as added moisture from Lake Ontario increased snowfall amounts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A west to east aligned warm front moved slowly north across upstate New York on the eighth. Higher terrain and cooler temperatures, as well as added moisture from Lake Ontario increased snowfall amounts. Snow amounts were 5 to 12 inches. The warm front moved through Oneida County between 7 and 8 PM. This ended the steady snow leaving a mix of scattered light snow, freezing rain, and sleet. The highest snow amounts were in northern Oneida County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 2:20 AM EST, 7 hours 40 minutes earlier.

Area forecast discussion, Feb 8, 2:20 AM EST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 AM EST THU FEB 8 2001

WAA-INDUCED PCPN OVER THE GTLAKES WILL BE SPREADING ENE INTO THE RGN
LATER THIS MRNG. BULK OF THE PCPN XPCTD ACRS NRN ZONES. MIXED BAG
SHUD TRANSITION OVER TO -SHRA BY THIS AFTN WRN ZONES...WITH THE
MOHAWK VLY AND WRN CATSKILLS REMAINING IN THE COOL WEDGE. PROFILES
INDICATE THE PCPN SHUD START OFF AS SNOW MOST AREAS WITH POTNL FOR A
BRIEF PD OF IP OR -FZRA. THINK THE -FZRA POTNL WILL BE MARGINAL BY
THIS AFTN ACRS MOST AREAS AS BNDRY LYR TEMPS SHUD BE ABOVE FREEZING
BUT AGAIN WRN MOHAWK VLY AND WRN CATSKILLS MAY STAND A BETTER CHC
SPCLY LATE THIS AFTN INTO THE EVNG HRS AS COLD AIR WILL HANG TUFF THERE.
GIVEN THE APPARENT MARGINAL NATURE OF THIS EVENT WILL NOT ISSUE ANY
ADVISORIES...BUT WILL ISSUE AN SPS FOR THE UPSTATE NY COUNTIES JUST
TO HIGHLIGHT THE POTNL FOR MAINLY LGT MIXED PCPN WHICH COULD CAUSE
SOME SLICK ROADS.

WILL CONTINUE WITH LIKELY POPS FOR TNGT NRN AND CNTRL ZONES AS MDLS
SUGGEST ANOTHER S/WV AND BATCH OF PCPN LATER TNGT. SHUD BE -SHRA
WITH PSBL XCPTN OF FAR NE ZONES WHERE A MIX IS PSBL. ONLY CHC POPS
FOR NE PA.  XPCT WRN ZONES WILL GET WELL INTO THE 50S TMRW...PSBLY
60 IF WE GET SOME SS. GUSTY WINDS LIKELY THERE DURING THE AFTN. ACRS
THE WRN CATSKILLS/MOHAWK VLY AND NE PA IT APPEARS THE COOL WEDGE
WON'T GET ENTIRELY SCOURED OUT UNTIL TMRW EVNG. THEREFORE MAXES IN
THE M/U40S LOOK GOOD THERE. AVN SLOWER WITH FROPA AND ETA IS A BIT
FASTER. AVN TIMING THE BETTER BET BUT WILL KEEP THE CHC OF LATE DAY
SHOWERS ALL ZONES ON FRIDAY...WITH WINDY CONDITIONS AND SHOWERS
LIKELY ON FRIDAY NIGHT.

ONLY MINOR TWEEKES TO CRNT FCST. THANX FOR COORD BUF/ALY/CTP.

.BGM...NONE.

BRADY

In the hours before

Special weather statement, Feb 8, 4:16 AM EST, 5 hours 44 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-081629-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 AM EST THU FEB 8 2001

...LIGHT MIXED PRECIPITATION ACROSS UPSTATE NEW YORK AND THE NORTHERN
TIER COUNTIES OF PENNSYLVANIA TODAY...

AN APPROACHING WARM FRONT WILL CAUSE MIXED PRECIPITATION OVER MUCH
OF THE REGION TODAY. THE PRECIPITATION WILL START OFF AS
LIGHT SNOW THIS MORNING. ACCUMULATIONS ARE EXPECTED TO BE AN
INCH OR LESS...WITH A FEW INCHES OVER THE SOUTHERN TUG HILL PLATEAU.
THE LIGHT SNOW MAY MIX WITH SOME SLEET OR FREEZING RAIN LATER MORNING
OR THIS AFTERNOON. ALTHOUGH PRECIPITATION AMOUNTS ARE EXPECTED TO BE
ON THE LIGHT SIDE...THE MIXTURE OF SNOW AND SLEET...ALONG WITH PATCHY
AREAS OF LIGHT FREEZING RAIN...MAY CAUSE AREA ROADWAYS TO BECOME
SLIPPERY LATER THIS MORNING.

THE POTENTIAL FOR MIXED PRECIPITATION WILL LINGER INTO THE OVERNIGHT
HOURS ACROSS THE WESTERN MOHAWK VALLEY AND WESTERN CATSKILLS OF
NEW YORK. ELSEWHERE TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
FREEZING TONIGHT WITH THE CHANCE OF RAIN SHOWERS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST UPDATED. YOU CAN AkLSO VISIT OUR WEBSITE SITE AT
WWW.NWS.NOAA.GOV/ER/BGM.

BRADY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oneida

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Northern Oneida forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oneida

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Southern Oneida forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235232, 5235233.